Missouri, 2021

Hail and Damaging Winds in Missouri, July 9, 2021

July 9, 2021 · NWS PAH · 4 events in 2 counties and zones

A cluster of severe thunderstorms developed over the Ozark foothills and moved east-northeast. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of severe thunderstorms developed over the Ozark foothills and moved east-northeast. The storms stayed mostly along and south of U.S. Highway 60. Isolated hail and tree damage accompanied the strongest storms. The thunderstorms developed during the heat of the afternoon along a stationary front near the Missouri/Arkansas border. The air mass was very unstable, however weak wind shear limited the longevity of the severe activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 2:33 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 9, 2:33 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
333 PM CDT Fri Jul 9 2021

.SHORT TERM...(Tonight through Sunday night)
Issued at 330 PM CDT Fri Jul 9 2021

Quite the active period as we head into and through the weekend.
Stalled out surface front just south of the area currently firing
off scattered to numerous showers and thunderstorms will
gradually lift back north as a warm front tonight as short wave
energy tries to dive southeast within the broad nly flow aloft.
Several CAMs do suggest scattered thunderstorms developing late
this afternoon just north of the surface feature out in se MO.
MLCAPES are currently running in the 2500-4000 J/KG range, but
vertical shear is weak. Will need to monitor for a few stronger
storms late afternoon into the early evening in that region,
before instability wanes with the loss of heating.

Aforementioned short wave aloft is expected to kick off a complex
of thunderstorms this evening in the Midwest. This
complex/possible MCS is still expected to dive southeast toward
the forecast area later tonight. Latest 12z CAMs seem quite a bit
slower with the system as compared to 12 hours ago. Thus, the
forecast timing has been delayed in our area til generally around
or after midnight. Good news may be the later it takes the system
to arrive (assuming it does arrive), the lesser the risk for the
severe storms...especially once you get to along and south of the
OH River. ECMWF Ensemble Awareness Table is suggesting PWATs 2.5
to 3.5 SD above climo norms, so will also need to monitor for some
locally heavy rainfall amounts, esp if storms can train.

On Saturday, focus shifts to a deep mid level short wave and
associated surface low digging southeast into IA/MO. An impulse
rotating around the southern flank of the parent upper low may
combine with a surface front coming east into the Mid MS River
Valley later Saturday afternoon, and more likely Saturday evening,
to give much of the region another wave of possibly strong
convection and heavy rainfall. Once again, PWATs could be running
quite high for this time of year.

The entire system is then expected to grind to nearly a halt late
Saturday night and Sunday, prolonging the threat of more waves of
storms and locally heavy rainfall. Would not be terribly
surprised if flash flood watches are needed with time, but will
hold off on headlines for this package. Thinking is most areas can
take a shot of heavier rainfall tonight without major impacts. One
hr Flash flood guidance for most locations is currently running
from around 2.3 to 3 inches. All in all, does not look to be the
best weekend for outdoor activities, though there should be some
rainfree periods in between waves of storms.

.LONG TERM...(Monday through Friday)
Issued at 330 PM CDT Fri Jul 9 2021

Models continue to show our pesky upper level low, over northern
Missouri/southern Iowa on Monday, opening up and lifting over the
Great Lakes region by midday Tuesday.  The trof will extend back
over the middle Mississippi and lower Ohio valleys through Tuesday
night.  This will continue scattered to numerous showers and
thunderstorms across the PAH forecast area Monday, with some
decrease in chances Monday night. Chances will increase again during
the day Tuesday with daytime heating (good chance west to likely
east), dropping of to slight to low chances pops Tuesday night.

By Wednesday through Friday, models diverge in their solutions with
the movement and timing of a surface low over the Central Plains and
associated boundaries.  With plentiful low level moisture, daily
convection will remain possible, with the best chances during the
heat of the day.  Model blends keep pops through the period in the
slight to chance categories at best, which seems a good way to go
for now.

Clouds and precipitation will help keep temperatures well below
normal Monday, with highs in the 80 to 85 degree range.  Persistent
south to southwest flow will result in a warming trend through mid
week, with highs by Wednesday through Friday back to seasonable
readings around 90 degrees.  Overnight lows will follow the same
trend.

&&

.AVIATION...
Issued at 1246 PM CDT Fri Jul 9 2021

A stray shower or possibly a thunderstorm may sneak into the
vicinity of PAH late this afternoon as a frontal boundary lifts
north. A complex of thunderstorms is forecast to move into the
forecast area later tonight (aft 03z) into early Saturday
morning. Confidence is still low regarding placement and timing.
Winds will be mainly light and variable, except in thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...RT
AVIATION...GM
Hazardous weather outlook, Jul 9, 2:23 AM CST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Fri Jul 9 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this evening into
early Saturday morning. Damaging winds and localized flooding are
the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of strong to severe thunderstorms is possible
Saturday afternoon and evening. Damaging winds, large hail, and
localized flooding will be the main hazards.

From Sunday through Thursday, there is a chance of thunderstorms
each day. A few strong storms cannot be ruled out. Strong winds
and heavy rain will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight and again on
Saturday.

DWS/CN

The radar

The Memphis radar (KNQA), 167 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
July 9, 3:02 PM CST
Where
Ripley County, 0.89 mi NW of Doniphan
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.630, -90.830

A tree was down on Y Highway.

Hail, Ripley

When
July 9, 3:02 PM CST
Where
Ripley County, Doniphan
Measured
0.88 in hail
Reported by
Public
Coordinates
36.620, -90.820

Pea to nickel hail lasted about five minutes.

Thunderstorm Wind, Stoddard

When
July 9, 4:20 PM CST
Where
Stoddard County, Dudley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.780, -90.100

Numerous large tree limbs were down.

Hail, Stoddard

When
July 9, 4:25 PM CST
Where
Stoddard County, Dudley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.780, -90.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964101, 964102, 964099, 964100.